Postoperative coronary vasospasm is a well-known cause of angina that may lead to myocardial infarction if not treated promptly. We report a case of a 70-year-old female with severe mitral regurgitation submitted to mitral valve replacement, and a history of diabetes mellitus type II, stroke, idiopathic thrombocytopenic purpura on steroid therapy, and previous percutaneous coronary intervention (PCI) for severe obstruction of the circumflex coronary artery, 4 months prior to surgery. Immediately after intensive care unit admission, the patient developed pulseless electrical activity which required extracorporeal membrane oxygenation for hemodynamic support. The coronary angiography showed diffuse occlusive coronary artery vasospasm, ameliorated after intra-coronary administration of nitroglycerin. The following postoperative evolution was marked by cardiogenic shock and multiple organ dysfunction syndrome. Subsequent echocardiographic findings showed an increase in left ventricular function with an EF of 40%, and extracorporeal membrane oxygenation (ECMO) support was weaned after seven days. However, after a few hours, the patient progressively deteriorated, with cardiac arrest and no response to resuscitation maneuvers. Hemodynamic instability following the surgical procedure in a patient with previous PCI associated with an autoimmune disease and diabetes mellitus should raise the suspicion of a coronary artery vasospasm.
Keywords: venous-arterial extracorporeal membrane oxygenation, mitral valve replacement, postoperative coronary artery vasospasm, hemodynamic instability, drug-eluting stent
Full text: PDF